Texas, 2015

High Wind in Texas, April 26, 2015

April 26, 2015 · NWS MAF · 1 event in 1 county or zone

A passing upper level trough imparted strong westerly winds to the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A passing upper level trough imparted strong westerly winds to the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 26, 12:07 PM MST, 21 minutes earlier.

Area forecast discussion, Apr 26, 12:07 PM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT Sun Apr 26 2015

.DISCUSSION...
A strong upper low moving across Southern New Mexico today will push
across the area this afternoon and Monday.  This low will bring
windy conditions and maybe a few storms to the CWA.  An upper ridge
begins to build in behind the low on Tuesday with warming
temperatures through the end of the week.

The low will push a Pacific front through the area today with a
W/SW wind sweeping across the area.  Strong wind aloft mixing down
to the surface and a tight pressure gradient... will continue the
High Wind Warning for the Guadalupe and Davis will produce windy
conditions.  Will continue the High Wind Warning for the Guadalupe
and Davis Mountains and Wind Advisory for the adjacent plains.
However on Monday a Polar front will move down across the region with
colder air and a gusty north wind behind it.  Could briefly see high
wind conditions through GDP again Monday but direction may not be
the best for a channeled wind through the pass so will not issue a
watch at this time.

Thunderstorms developed before noon over Central TX and back over
SW NM closer to the low.  Most of the storms this afternoon and
evening will be east of the area but some may clip the northern
CWA.  Currently dryline pushing to eastern edge of the area but some
storms possible behind it as low moves across.  Will carry a slight
chance across Northern Lea county and the NE Permian Basin... with
isolated pops across much of the rest of the area.  Any storm that
develops could be strong with a few possible severe mainly in the
east.  Monday and Monday night look to have a better chance of
storms/showers along and behind the front but mainly for the
Northern Permian Basin.  Could be some lingering showers NE on
Tuesday.  After that not expecting much chance of precip the rest of
the week.

Temperatures tongiht will have lows in the 40s and 50s with highs in
the 60s and 70s Monday.  On Tuesday most locations will have highs
in the 60s with post frontal conditions.  Latest guidance colder than
previous runs.  If this trend continues then highs Tuesday may end
up being in the 60s for most of the region... could even approach
record min max temps.  Will continue to see lows in the 30s at MRF
each night.

&&

.FIRE WEATHER...
Will continue the Fire Danger Statement for southeast New Mexico
and much of west Texas through early this evening. West to southwest
winds are expected to increase to 20 to 35 mph and gusty in the
plains late this afternoon with higher amounts in the Mountains.
Rh/s have already dropped into the 10 to 20 percent range but should
bottom shortly due to an advancing cold front and increased cloud
cover. Since the strongest winds will occur after RH/s bottom out,
and fuels are still moist am not expecting an upgrade to a Red Flag
Warning at this time. In addition There may also be a few dry lightning
strikes over the Guadalupe's and SE NM Plains this afternoon which
would enhance wind gusts.

Recovery will be poor to fair tonight with a cold front moving south
through the area Monday.  RH/s of 10 to 15 percent will occur over
the Big Bend region and Lower trans Pecos Monday afternoon, ahead of
the front but 20 foot winds are not expected to be strong enough in
these areas for critical fire weather conditions. It will become windy
behind the front, but RH/s will rise with below normal temperatures
expected areawide Monday night through Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 50  66  41  62  /  20  20  20  20
BIG SPRING TX              52  71  44  63  /  20  20  30  20
CARLSBAD NM                50  64  41  65  /  10  20  20  10
DRYDEN TX                  58  83  53  70  /  10  10  20  10
FORT STOCKTON TX           54  72  45  65  /  10  10  20  10
GUADALUPE PASS TX          45  59  38  61  /  10  20  20  10
HOBBS NM                   47  61  39  62  /  20  30  20  10
MARFA TX                   39  65  36  61  /  10  10  20  10
MIDLAND INTL AIRPORT TX    51  70  43  62  /  10  20  20  20
ODESSA TX                  51  70  43  62  /  10  20  20  10
WINK TX                    52  71  44  67  /  10  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING until 8 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains of Eddy County.

     WIND ADVISORY until 8 PM MDT this evening FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...Northern
     Lea County...Southern Lea County.

TX...HIGH WIND WARNING until 9 PM CDT /8 PM MDT/ this evening FOR THE
     FOLLOWING ZONES... Davis/Apache Mountains Area...Guadalupe
     Mountains.

     WIND ADVISORY until 9 PM CDT this evening FOR THE FOLLOWING
     ZONES... Loving...Marfa Plateau...Reeves County and Upper
     Trans Pecos...Van Horn and Highway 54 Corridor...Ward...
     Winkler.

&&

12/72

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Apr 26, 12:21 PM MST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT SUN APR 26 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
221 PM CDT SUN APR 26 2015 /121 PM MDT SUN APR 26 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE AND DAVIS
MOUNTAINS THROUGH MID EVENING. WESTERLY WINDS OF 45 TO 55 MPH
WITH GUSTS AROUND 70 MPH WILL BE POSSIBLE IN THE GUADALUPES, WITH
35 TO 45 MPH SUSTAINED AND GUSTS NEAR 60 MPH IN THE DAVIS
MOUNTAINS.

GUSTY WESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS NEAR 55 MPH ARE
EXPECTED TO AFFECT THE SOUTHEAST NEW MEXICO PLAINS, UPPER TRANS
PECOS, VAN HORN AREA, MARFA PLATEAU, AND PLAINS ADJACENT TO THE
DAVIS MOUNTAINS THROUGH EARLY EVENING. A WIND ADVISORY IS IN
EFFECT FOR THESE AREAS. AREAS OF BLOWING DUST WILL ALSO ACCOMPANY
THE STRONGER WINDS.

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED OVER MOST OF
SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH EARLY THIS EVENING
DUE TO WINDY CONDITIONS AND DRY AIR OVER THE REGION. THERE MAY
ALSO BE A FEW DRY LIGHTNING STRIKES OVER SOUTHEAST NEW MEXICO AND
THE GUADALUPE MOUNTAINS THIS AFTERNOON.

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS SOUTHEAST NEW
MEXICO AND MUCH OF THE PERMIAN BASIN OF WEST TEXAS. A STORM OR
TWO COULD BECOME STRONG TO SEVERE WITH LARGE HAIL AND OR DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 20 PERCENT CHANCE OF SPOTTER ACTIVATION THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
April 26, 12:28 PM MST to 4:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565577.